Hail, Gove
- When
- May 9, 5:11 PM MST
- Where
- Gove County, Quinter
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -100.233
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 1:06 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT WED MAY 9 2001 SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT. CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700 DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA. ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH. COLD FRONT MOVES THROUGH FRIDAY AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS. WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850 TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT. LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD. IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY. SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY. .GLD...NONE. THEDE
KSZ002>004-014>016-028-029-042-NEZ081-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT WED MAY 9 2001 THE STORM PREDICATION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. SEVERE THUNDERSTORM WATCH 215 IS IN EFFECT FROM 415 PM MDT (515 PM CDT) UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE... SHERIDAN...DECATUR...NORTON...AND GRAHAM. IN SOUTHWEST NEBRASKA...RED WILLOW. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. THEDE
The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245774, 5245775, 5245776, 5245777, 5245778, 5245779, 5245780.